Alert archive / Washington / Wind Advisories in 2017
Wind Advisory 3, NWS Portland, OR
NWS Portland, OR issued this wind advisory at Jan 15, 2017, 9:32 PM PST. It took effect at Jan 15, 2017, 10:00 PM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2017, 9:32 PM PST (05:32 UTC)
- In effect from
- Jan 15, 2017, 10:00 PM PST
- Expired
- Jan 16, 2017, 10:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
282 WWUS76 KPQR 160532 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 932 PM PST SUN JAN 15 2017 ORZ006-WAZ039-161800- /O.NEW.KPQR.WI.Y.0003.170116T0600Z-170116T1800Z/ GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA- INCLUDING THE CITIES OF...GRESHAM...WASHOUGAL 932 PM PST SUN JAN 15 2017 ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST MONDAY NEAR THE GORGE... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A WIND ADVISORY NEAR THE GORGE...WHICH IS IN EFFECT UNTIL 10 AM PST MONDAY. * WINDS: EAST WINDS 20 TO 30 MPH WITH GUSTS 40 TO 50 MPH. WINDS WILL BE STRONGEST NEAR THE COLUMBIA GORGE AND IN THE EASTERN SECTIONS OF THE GREATER PORTLAND AND VANCOUVER METRO AREAS...AND ARE EXPECTED TO BE MUCH LIGHTER FOR OTHER PORTIONS OF THE METRO AREA. * TIMING: WINDS WILL CONTINUE MUCH OF TONIGHT...DECREASING BY 10 AM MONDAY MORNING. * LOCATIONS INCLUDE: GRESHAM...WASHOUGAL. * IMPACTS: WINDS MAY BE STRONG ENOUGH TO CAUSE TREE DAMAGE AND POSSIBLY DISRUPT POWER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$
2 follow-up statements
933 WWUS76 KPQR 161120 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 320 AM PST MON JAN 16 2017 ORZ006-WAZ039-161800- /O.CON.KPQR.WI.Y.0003.000000T0000Z-170116T1800Z/ GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA- INCLUDING THE CITIES OF...GRESHAM...WASHOUGAL 320 AM PST MON JAN 16 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING FOR THE PORTLAND AND VANCOUVER METRO NEAR THE MOUTH OF THE COLUMBIA RIVER GORGE... A WIND ADVISORY NEAR THE GORGE REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING. * WINDS: EAST 20 TO 30 MPH WITH GUSTS TO 45 MPH. WINDS WILL BE PRIMARILY CONFINED TO AREAS WELL EAST OF INTERSTATE 205 NEAR THE MOUTH OF THE COLUMBIA RIVER GORGE. * TIMING: THROUGH MID TO LATE MORNING. * LOCATIONS INCLUDE: TROUTDALE...GRESHAM...WASHOUGAL AND CAMAS. * IMPACTS: WINDS MAY BE STRONG ENOUGH TO CAUSE TREE DAMAGE AND POSSIBLY DISRUPT POWER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && NEUMAN $$ ORZ001-002-WAZ021-161800- /O.NEW.KPQR.HW.A.0001.170117T2100Z-170118T1800Z/ NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- INCLUDING THE CITIES OF...LINCOLN CITY...FLORENCE...LONG BEACH... OCEAN PARK 320 AM PST MON JAN 16 2017 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING FOR THE BEACHES AND HEADLANDS OF THE SOUTH WASHINGTON AND CENTRAL AND NORTH OREGON COAST... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. * WINDS: SOUTH 30 TO 45 MPH WITH GUSTS OF 55 TO 70 MPH ALONG THE MOST EXPOSED BEACHES AND HEADLANDS. * COASTAL COMMUNITIES: SOUTH 25 TO 35 MPH WITH GUSTS OF 40 TO 55 MPH. * TIMING: PEAKING TUESDAY NIGHT. * LOCATIONS INCLUDE: FLORENCE...YACHATS...NEWPORT...LINCOLN CITY...GARIBALDI...CANNON BEACH...LONG BEACH...AND OCEAN PARK * IMPACTS: WINDS MAY BE STRONG ENOUGH TO PRODUCE ISOLATED POWER OUTAGES. SECURE OUTDOOR BELONGINGS SUCH AS DECK AND PATIO FURNITURE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && NEUMAN $$
045 WWUS76 KPQR 161805 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 1005 AM PST MON JAN 16 2017 ORZ006-WAZ039-161915- /O.EXP.KPQR.WI.Y.0003.000000T0000Z-170116T1800Z/ GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA- INCLUDING THE CITIES OF...GRESHAM...WASHOUGAL 1005 AM PST MON JAN 16 2017 ...WIND ADVISORY FOR THE PORTLAND EAST METRO AREA AND EASTERN PART OF THE GREATER VANCOUVER AREA HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. EAST WIND 15 TO 30 MPH WITH GUSTS TO 40 MPH WILL CONTINUE THROUGH THIS EVENING, CONFINED TO AREAS NEAR THE COLUMBIA RIVER GORGE. $$ ORZ001-002-WAZ021-170215- /O.CON.KPQR.HW.A.0001.170117T2100Z-170118T1800Z/ NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- INCLUDING THE CITIES OF...LINCOLN CITY...FLORENCE...LONG BEACH... OCEAN PARK 1005 AM PST MON JAN 16 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING FOR THE SOUTH WASHINGTON COAST...NORTH OREGON COAST...AND CENTRAL COAST OF OREGON... A HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. * WINDS: SOUTH 30 TO 45 MPH WITH GUSTS OF 55 TO 70 MPH ALONG THE MOST EXPOSED BEACHES AND HEADLANDS. * COASTAL COMMUNITIES: SOUTH 25 TO 35 MPH WITH GUSTS OF 45 TO 60 MPH. * TIMING: PEAKING LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. * LOCATIONS INCLUDE: FLORENCE...YACHATS...NEWPORT...LINCOLN CITY...GARIBALDI...CANNON BEACH...LONG BEACH...AND OCEAN PARK * IMPACTS: WINDS MAY BE STRONG ENOUGH TO PRODUCE ISOLATED POWER OUTAGES. SECURE OUTDOOR BELONGINGS SUCH AS DECK AND PATIO FURNITURE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && WEISHAAR $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this wind advisory went out at Jan 15, 9:32 PM PST, 0 minutes earlier.
Area forecast discussion, Jan 15, 9:32 PM PST, 0 minutes before
Area Forecast Discussion
National Weather Service Portland Oregon
932 PM PST Sun Jan 15 2017
.SYNOPSIS...East winds will continue to push cold air through
the Columbia Gorge through tonight and into the Willamette Valley.
Cold air trapped at the surface will keep inversions strong, with
locally poor air quality through Monday. Some areas of night and
morning fog will form in the valleys under the inversion. Milder
temperatures are developing aloft, setting the stage for some
freezing rain in and near the Gorge Monday night and Tuesday as
precipitation associated with an incoming front spreads inland.
Elsewhere, expect rain and much milder temperatures Tuesday and
Wednesday. Heavy rain on top of existing snowpack will bring the
threat of flooding, especially in areas impacted by last week's
snowstorm. A return to colder weather is expected by the end of the
week, with additional systems bringing the threat of snow again at
least down into the hills.
&&
.SHORT TERM...Tonight through Wednesday...Quick update the ttd-dls
pressure gradient jump to -10 mb last hour and winds at the west end
of the gorge have responded, so will be issuing a wind advisory for
east Portland/Vancouver metro area with gusts 40 to 50 mph through
mid morning Monday.
Not too much change overnight with another cold night in snow
covered valley locations. However some mid and high clouds filtering
across the area may do little to moderate low temperatures tonight.
Main change for the update is temperatures in the Gorge and Upper
Hood River Valley for Tuesday. All guidance shows the areas warming
above freezing Tuesday afternoon but experience shows that the low
level easterly flow will likely allow temperatures to moderate to
near freezing. With that said, strong 950-850 mb southwesterly winds
40 to 50 kts crossing the Cascades Tuesday may be enough to induce
lee side troughing to start onshore flow to scour out the cold air
in the gorge. If that works out, the amount of freezing rain would
be limited, but not before impacts are felt. Previous discussion
follows...
The cold air is slow to get out of here, with some areas, especially
over the snowpack remaining below freezing. Fortunately,
precipitation timing is also trending later which will give time for
south winds to increase by early Tuesday morning and mix out the last
of the cold air from most areas except for the Gorge and far east
PDX/VUO metro areas. It is not worth mentioning in the forecast at
this point, but given the timing of precip arrival during the morning
hours on Tuesday, and borderline temperatures during the morning,
feel it is prudent to mention the possibility of a brief period of
freezing rain in a few areas with deep snowpack. Main area of concern
for freezing rain is the Columbia River gorge due to a persistent
east wind through the day Tuesday. Current forecast has freezing rain
continuing into the early afternoon on Tuesday, however some models
continue weak easterly flow through the Gorge into Wednesday. Kept
ongoing forecast for now as persistent WSW flow over the Washington
Cascades should lead to some lee troughing at some point which should
weaken the gradient enough to end the east flow through the gorge.
Would imagine a freezing rain advisory or even ice storm warning may
be needed at some point for portions of or even all of the Gorge and
Hood River Valley.
Issued a flood watch this afternoon to address the flooding threat
Tuesday through Thursday. The recent trend of keeping the first wave
on Monday Night and early Tuesday north of the area has continued.
This means our area will likely avoid a prolonged, multi-day rainfall
event which increases our confidence this event will not be to the
caliber of a February 1996 flood event. However, this does not mean
the threat for flooding is over. Heavy rain is still expected between
Tuesday afternoon and Wednesday night. Rainfall totals of 4 to 8
inches are expected along the Coast and Coast Range, Willapa Hills,
and south Washington Cascades. Much of this rain will fall between
Tuesday evening and Wednesday evening. In addition, low elevation
snow between 0.25" and 1.0" water equivalent will melt quickly,
especially when the heavier rain begins later in the day Tuesday. In
addition to the rainfall forecast, another unknown in the flooding
forecast is the amount of available water equivalent in the snow.
Between 1000 and 2000 feet in the Coast Range, SWE measurements range
between 1 and 6 inches. We don't have the observation resolution to
know just how widespread the 6 inch SWE area is compared to the 1 to
2" water equivalent. Nonetheless, flooding appears likely mid week,
but the exact severity still remains uncertain due some uncertainty
surrounding the amount of rain and the amount of snow water
equivalent available. /Bentley /mh
.LONG TERM...Wednesday night through Sunday...The active weather
pattern continues during the extended forecast. Models continue to
show the jet shifting south of our forecast area by Wednesday night,
with the upper level trough shifting inland by early Thursday. The
jet shifting south should help keep the majority of the precip aimed
at southern Oregon and northern California. However, the upper level
trough will help to maintain cool and showery conditions over the
Pac NW on Thursday and Friday, with snow level lowering to around
2000 ft by Friday. A larger and colder upper level trough looks to
impact the region over the weekend, with an outside chance for low
elevation snow possible on Saturday and Sunday.
&&
.AVIATION...Generally VFR conditions through the period for most
sites. However, fog/low stratus may again develop at KEUG and KHIO
aft 09z through 15z. Expect increasing mid clouds aft 21z from NW to
SE across region ahead of next weather system with rain beginning
by 06z north of a KONP-KDLS line and pushing south after.
KPDX AND APPROACHES...Low-level easterly flow will maintain VFR
conditions through 00z Tuesday, with gusty east winds continuing
over eastern approaches but becoming increasingly confined to the
mouth of the gorge. Increasing mid level clouds Monday ahead of
next system, but expect rain to begin aft 06z Tue. Cullen
&&
.MARINE...Seas will build to around 8 to 9 ft tonight. Easterly
winds will begin to turn more southerly and increase tonight and
Monday ahead of the next frontal storm system. Southerly
winds of 25 to 30 kts will move into the waters mid-day Monday
through the afternoon. Gales are possible across the far northern
waters late Monday afternoon and evening and move into the
southern waters Tuesday morning.
Additional fronts will move across the waters through Wednesday.
Southerly winds will increase to solid gales Tues and possibly
low end storm force wind gusts. Coastal jet development will
likely produce locally higher winds within 20nm of the coast
during this time. Given this will be relatively long duration wind
event, seas should climb well above 20 ft Tuesday PM and early
Wednesday AM. A temporary lull in the weather looks to arrive
Thursday before more storm systems keep seas and winds elevated
late in the work week and/or next weekend. tw
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Flood Watch from Tuesday morning through late Wednesday night
for Central Columbia River Gorge-Coast Range of Northwest
Oregon-Greater Portland Metro Area-Lower Columbia-North
Oregon Coast-Upper Hood River Valley-Western Columbia
River Gorge.
Flood Watch from Tuesday evening through late Wednesday night
for Cascade Foothills in Lane County-Central Coast Range
of Western Oregon-Central Oregon Coast-Central Willamette
Valley-Northern Oregon Cascade Foothills-South Willamette
Valley.
Wind advisory in effect until 10 am pst monday near the gorge.
WA...Flood Watch from Tuesday morning through late Wednesday night
for Central Columbia River Gorge-Greater Vancouver Area-I-
5 Corridor in Cowlitz County-South Washington Cascade
Foothills-South Washington Cascades-South Washington Coast-
Western Columbia River Gorge-Willapa Hills.
Wind advisory in effect until 10 am pst monday near the gorge.
PZ...Gale Watch from Monday evening through late Tuesday night for
Coastal Waters from Cape Shoalwater WA to Florence OR out
60 nm.
Small Craft Advisory for winds from 10 AM to 7 PM PST Monday
for Coastal Waters from Cape Shoalwater WA to Cascade Head
OR out 60 nm.
Small Craft Advisory for winds from 1 PM to 7 PM PST Monday for
Coastal Waters from Cascade Head OR to Florence OR out 60
nm.
Small Craft Advisory for Rough Columbia River Bar from 5 AM
to 9 AM PST Monday, and from 5 PM to 10 PM PST Monday.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 3:20 AM PST | High Wind Watch | PQR | 11 hr | |
| Jan 16, 5:04 AM PST | Winter Storm Watch | PQR | 10 hr | |
| Jan 16, 2:23 PM PST | High Wind Warning | PQR | 44 hr | |
| Jan 16, 3:13 PM PST | Ice Storm Warning | PQR | 55 hr | |
| Jan 16, 3:13 PM PST | Freezing Rain Advisory | PQR | 27 hr | |
| Jan 15, 8:54 PM PST | Small Craft Advisory for Rough Bar | PQR | 8 days | |
| Jan 16, 2:51 AM PST | Gale Warning | PQR | 34 hr | |
| Jan 16, 2:51 AM PST | Storm Watch | PQR | 24 hr |
Nearby
Wind Advisories in Washington, 2017Wind Advisories in Oregon, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.